Illinois, 2013

Excessive Heat and Heat in Illinois, July 16 to 20, 2013

July 16 to 20, 2013 · NWS LOT · 3 events in 2 counties and zones

From July 14th through the 21st, temperatures climbed into the upper 80s to mid 90s while overnight lows stayed in the 70s. The warmest stretch ran from the 17th through the 19th.

The toll

Deaths
6
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

From July 14th through the 21st, temperatures climbed into the upper 80s to mid 90s while overnight lows stayed in the 70s. The warmest stretch ran from the 17th through the 19th. High temperatures (max heat indices) at Chicago O'Hare Airport reached 94 F (100 F) on July 17th, 95 F (101 F) on July 18th, and 96 F (100 F) on July 19th.

On July 16th, the pavement buckled on the two east bound lanes of Joe Orr Road two blocks west of Cottage Grove Avenue.

Between July 18th and July 21st, the heat was a contributing factor in the deaths of six people across Will and Cook counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 15, 9:03 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 15, 9:03 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1003 PM CDT MON JUL 15 2013

.DISCUSSION...
853 PM CDT

ISOLATED SHOWERS STILL BUBBLING UP ALONG AN AXIS FROM AURORA TO
AMBOY...BUT WITH LOSS OF DAYTIME HEATING AND 600 DM HIGH BUILDING
IN...EXPECT THESE SHOWERS TO DIE IN THE NEXT HOUR. WILL MAINTAIN
SOME 10-20 PERCENT POPS IN THAT AREA THIS EVENING. SATELLITE SHOWS
SOME CIRRUS DEBRIS FROM EARLIER MI CONVECTION OVER NE IL...OTHERWISE
CLEAR OR CLEARING OVERNIGHT. TEMPERATURES AND DEW POINT GRIDS LOOK
TO BE ON TRACK. NO OTHER CHANGES FOR TONIGHT.

ALLSOPP

//PREV DISCUSSION...
227 PM CDT

PRIMARY FORECAST CHALLENGE IS AGAIN ON THE HEAT AND HUMIDITY THROUGH
THE REMAINDER OF THE WEEK.

WEAK SHORT WAVE ROTATING NORTH AROUND THE WESTERN PERIPHERY OF THE
UPPER RIDGE HELPING SUPPORT THE ISOLD TSRA THIS AFTERNOON SHOULD
MOVE OUT OF THE AREA THIS EVENING AS UNUSUALLY STRONG UPPER RIDGE
BUILDS WESTWARD INTO THE AREA. DTX/ILN/PIT ALL MEASURED 500MB
HEIGHTS OF 599DM THIS MORNING AND UPPER RIDGE MAY STRENGTHEN A BIT
MORE AS IT BUILDS INTO THE AREA. GOES SOUNDER PWAT IMAGERY SHOWS
POOL OF VERY HIGH MOISTURE CONTENT AIR OVER THE AREA NOW MOVING
NORTHWEST WITH SLIGHTLY LESS MOIST AIR MASS UPSTREAM HEADING
NORTHWEST INTO THE AREA. THE SLIGHT DECREASE IN OVERALL MOISTURE
CONTENT OF THE UPSTREAM AIR MAY BE OFFSET SOMEWHAT BY
EVAPOTRANSPIRATION SO THINKING THAT DEWPOINTS THE NEXT FEW DAYS
SHOULD GENERALLY TOP OUT IN THE UPPER 60S OR LOWER 70S.

AS UPPER RIDGE BUILDS WEST LOOK FOR TEMPS TO WARM A BIT OVER TODAY'S
ALREADY FAIRLY TOASTY READINGS WITH HIGHS GENERALLY IN THE LOWER 90S
TUESDAY AND THEN LOWER OR MIDDLE 90S WEDNESDAY THROUGH FRIDAY. HEAT
INDICES TUESDAY LOOK TO TOP OUT IN THE 95-100F RANGE...AND THEN
97-103F WEDNESDAY THROUGH FRIDAY. ASSUMING CURRENT HEAT INDEX
FORECASTS FOR THIS WEEK VERIFY THEN WE MAY END UP CLOSE TO (THOUGH
LIKELY JUST SHY OF) THE 4 DAY OF 100F+ ADVISORY CRITERIA FOR AREAS
OUTSIDE OF COOK COUNTY. FOR CHICAGO AND COOK COUNTY THE 3 DAYS OF
100-105F H.I. HEAT WARNING CRITERIA LOOKS POTENTIALLY ATTAINABLE
WED-FRI...BUT WOULD LIKE TO SEE HOW DEWPOINTS RESPOND TO BETTER
MIXING TOMORROW BEFORE JUMPING ON ANY WATCH OR HEADLINES.

FAIRLY HEALTHY (BY LATE JULY STANDARDS) COLD FRONT PROGGED TO DROP
SOUTH THROUGH THE AREA FRIDAY NIGHT BRINGING A DECENT SHOT OF
SHOWERS AND THUNDERSTORMS FOLLOWED BY COOLER AND DRIER CONDITIONS
OVER THE WEEKEND.

IZZI

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 03Z...

* NO SIGNIFICANT WEATHER EXPECTED IN NEXT 24 HOURS.

* PATCHY HZ DEVELOPING AFTER MIDNIGHT...SHUD ONLY BRING MINOR VSBY
  REDUCTIONS TO ORD/MDW BUT REMAIN VFR.

* LIGHT EASTERLY FLOW WILL PERSIST ARND 5-8KT OVERNIGHT THEN TURN
  S/SW THRU MIDDAY TUE.

BEACHLER

//DISCUSSION...UPDATED 00Z...

BROAD RIDGE OF HIGH PRESSURE BEGINNING TO BUILD INTO THE
REGION...PROVIDING A SHIELD TO ANY WIDESPREAD CONVECTION. THIS
WILL ALSO PROVIDE A LIGHT WIND FLOW. THROUGH MIDNIGHT WINDS WILL
GENERALLY BE EASTERLY TO SOUTHEASTERLY...THEN BEGIN TO TURN MORE
SOUTHERLY/SOUTHWESTERLY FOR THE REMAINDER OF THE CURRENT TAF
PERIOD. DIURNAL CLOUDS WILL STEADILY THIN THIS EVENING...WITH JUST
A CIRRUS SHIELD REMAINING. THEN THIS WILL CLEAR OUT. IT DOES
APPEAR WITH INCREASING MOISTURE AT THE SFC THAT SOME PATCHY HZ
WILL DEVELOP...AND COULD BRING A SLIGHT REDUCTION TO VSBYS
OVERNIGHT THRU DAYBREAK. AT THIS TIME FEEL VFR CONDS SHUD
PREVAIL...HOWEVER A FEW SITES MAY DIP TO MVFR JUST BEFORE
DAYBREAK. DIURNAL CLOUDS WILL ONCE AGAIN DEVELOP TUE...HOWEVER THE
BASES SHUD BE LIFTING AS THE RIDGE CONTINUE TO BUILD IN. COVERAGE
IN THE CLOUDS SHUD BE LESS THAN TODAY...WITH GENERALLY FEW/SCT
CONDS. ANY LAKE BREEZE THAT DEVELOPS SHUD REMAIN ALONG THE
SHORELINE AND NOT MOVE INLAND. MOST GUIDANCE CONTINUES TO SUGGEST
THIS AND HAVE HELD ONTO A NON LAKE BREEZE WIND FORECAST.

BEACHLER

//ORD AND MDW CONFIDENCE...UPDATED 03Z...

* HIGH CONFIDENCE IN ALL FORECAST ELEMENTS.

BEACHLER

//OUTLOOK FOR ORD/MDW FOR 12Z WEDNESDAY-12Z MONDAY...UPDATED 00Z...

WEDNESDAY THROUGH THURSDAY...VFR. MVFR VSBYS AT NIGHT THRU MID-
MORNING BOTH DAYS.

FRIDAY...CHC TSRA IN THE AFTN THEN LIKELY TSRA IN THE EVENING. MAY
CREATE PERIODS OF MVFR/IFR.

SATURDAY...CHC TSRA DURING THE DAY.

SUNDAY...VFR.

BEACHLER

&&

.MARINE...
307 PM CDT

HIGH PRESSURE EXTENDING FROM ONTARIO SOUTHEAST TO THE ATLANTIC
COAST WILL SLOWLY SHIFT SOUTHWEST TOWARDS THE LOWER GREAT LAKES
AND TENNESSEE VALLEY TONIGHT INTO TUESDAY. WITH THIS HIGH ACROSS
THE AREA...RELATIVELY LIGHT WINDS WILL BE OBSERVED ACROSS THE LAKE
TONIGHT BUT A SLIGHT INCREASE IN SPEEDS OUT OF THE SOUTH IS
EXPECTED ON TUESDAY. AS THIS HIGH SHIFTS TOWARDS THE MISSISSIPPI
VALLEY TUESDAY NIGHT...A TROUGH OF LOW PRESSURE WILL SHIFT EAST
THROUGH ONTARIO AND THEN TO QUEBEC ON WEDNESDAY. THIS WILL HELP
WITH ANOTHER SLIGHT INCREASE IN SPEEDS TUESDAY NIGHT...WITH
SOUTHWEST WINDS 10 TO 20 KT EXPECTED OVER THE LAKE.
THEN...SOUTHWEST WINDS ARE EXPECTED TO REMAIN THROUGH THE END OF
THE WORK WEEK BEFORE A FRONT DROPS DOWN THE LAKE AND SHIFTS WINDS
TO THE WEST...AND EVENTUALLY NORTH BY THE WEEKEND.

RODRIGUEZ

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 15, 1:49 PM CST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
249 PM CDT MON JUL 15 2013

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
162000-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
249 PM CDT MON JUL 15 2013 /349 PM EDT MON JUL 15 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS...SOME MAY PRODUCE:
    BRIEF TORRENTIAL DOWNPOURS.
    CLOUD TO GROUND LIGHTNING.
    AND POSSIBLY VERY LOCALIZED WIND GUSTS OVER 50 MPH.

  AREAS AFFECTED AND TIMING:

  ISOLATED THUNDERSTORMS WILL CONTINUE INTO EARLY THIS EVENING
  WITH THE GREATEST COVERAGE OVER NORTHERN ILLINOIS.

  DISCUSSION:

  A VERY WARM...HUMID...AND UNSTABLE AIR MASS OVER THE REGION
  WILL MAKE FOR A FAVORABLE ENVIRONMENT FOR ISOLATED THUNDERSTORM
  DEVELOPMENT THIS AFTERNOON AS A WEAK UPPER LEVEL DISTURBANCE
  MOVES ACROSS THE REGION. WHILE THUNDERSTORMS WILL NOT BE
  WIDESPREAD AND MANY AREAS WILL REMAIN DRY...ANY ISOLATED
  LOCATIONS THAT DO SEE A THUNDERSTORM COULD GET BRIEF TORRENTIAL
  DOWNPOURS AND STRONG GUSTY WINDS ALONG WITH DEADLY CLOUD TO
  GROUND LIGHTNING.

HEAT INDEX READINGS COULD APPROACH 100 DEGREES THIS AFTERNOON.

ALSO...AN AIR QUALITY ACTION DAY HAS BEEN DECLARED FOR LAKE AND
PORTER COUNTIES IN NORTHWEST INDIANA TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ALSO...AN AIR QUALITY ACTION DAY HAS BEEN DECLARED FOR LAKE AND
PORTER COUNTIES IN NORTHWEST INDIANA TUESDAY.

A PROLONGED PERIOD OF HOT AND HUMID CONDITIONS IS EXPECTED FOR
THE UPCOMING WEEK. AFTERNOON HEAT INDICES COULD APPROACH OR
POSSIBLY EXCEED 100 DEGREES...ESPECIALLY WEDNESDAY THROUGH
FRIDAY AFTERNOONS.

THUNDERSTORMS ARE LIKELY LATE FRIDAY INTO EARLY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-162000-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
249 PM CDT MON JUL 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE OF A THUNDERSTORM THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE LIKELY BY LATE FRIDAY INTO EARLY SATURDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-162000-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
249 PM CDT MON JUL 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY...
ESPECIALLY ACROSS CENTRAL AND NORTHERN PORTIONS OF THE LAKE.
THUNDERSTORMS ARE LIKELY FRIDAY INTO FRIDAY NIGHT. THERE IS A
CHANCE OF A LINGERING THUNDERSTORM SATURDAY ON THE FAR SOUTH END
OF THE LAKE.

&&

IZZI

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

Event by event

2 heat, 1 excessive heat. Local standard time, as filed.

Heat, Cook

When
July 16, 12:00 AM CST to July 18, 11:59 PM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Property damage
$25,000
Reported by
Official NWS Observations

Excessive Heat, Cook

When
July 19, 12:00 AM CST to 11:59 PM CST
Where
Cook forecast zone
Deaths
3 direct, 0 indirect
Reported by
Official NWS Observations

Heat, Will

When
July 19, 12:00 AM CST to July 20, 11:59 PM CST
Where
Will forecast zone
Deaths
2 direct, 0 indirect
Reported by
Official NWS Observations

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Cook2013-07-1871FemalePermanent HomeDirect
Excessive Heat, Cook2013-07-1962FemalePermanent HomeDirect
Excessive Heat, Cook2013-07-2083FemalePermanent HomeDirect
Excessive Heat, Cook2013-07-2170FemalePermanent HomeDirect
Heat, Will2013-07-1969MalePermanent HomeDirect
Heat, Will2013-07-2049MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469221, 469220, 469223.